Oklahoma, 2008

Tornado and Hail in Oklahoma, May 31, 2008

May 31, 2008 · NWS TSA · 35 events in 11 counties and zones

Severe thunderstorms occurred primarily over northeast Oklahoma during the morning of the 31st.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$389,000
Crop damage
None recorded
Events
35

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms occurred primarily over northeast Oklahoma during the morning of the 31st.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 31, 3:45 AM CST, 2 hours 55 minutes earlier.

Area forecast discussion, May 31, 3:45 AM CST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
445 AM CDT SAT MAY 31 2008

.DISCUSSION...
FRONTAL  BOUNDARY FROM NORTHWEST OKLAHOMA THROUGH SOUTHEAST
KANSAS JUST STARTING TO LIGHT UP.  THE BEST ENERGY RELEASED
NORTH OF TSA CWA NORTH OF THE FRONT EARLY MORNING...BUT MAY
EXTEND/EXPAND INTO NORTHERN TIER OF COUNTIES.   SIGNIFICANT
POTENTIAL THIS AFTERNOON...PARTICULARLY NORTHEAST CORNER OF
FORECAST AREA WHEN FRONTAL CONVERGENCE AND BEST INSTABILITY
MERGE. FRONTAL BOUNDARY OR OUTFLOW MAY PROVIDE ENOUGH SHEAR
FOR ROTATING STORMS. AS FRONT SAGS INTO AREA TONIGHT PRECIP
CHANCES INCREASE. MCS A FAIR BET PROBABLY NORTHEAST..BUT NO
GUARANTEES. SUNDAY STILL A HIGH CHANCE POTENTIAL CONVECTION.

EXTENDED QUIET FIRST PART OF THE WEEK AND LOOKS ACTIVE LATER
PART OF THE WEEK.
GW

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   90  68  87  73 /  40  60  50  30
FSM   90  69  87  70 /  20  30  40  20
MLC   88  70  89  71 /  10  30  30  10
BVO   87  65  84  69 /  50  60  50  40
FYV   86  64  83  68 /  40  50  50  30
BYV   85  64  84  68 /  40  60  50  30
MKO   89  68  89  69 /  30  40  50  20
MIO   85  63  84  69 /  50  60  50  40
F10   90  68  89  71 /  20  40  40  20
HHW   88  69  89  70 /  10  10  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

SHORT TERM...21
LONG TERM....21
Hazardous weather outlook, May 31, 4:14 AM CST, 2 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
514 AM CDT SAT MAY 31 2008

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 AM CDT SAT MAY 31 2008

...SEVERE THUNDERSTORM WATCH UNTIL NOON TODAY FOR PORTIONS OF NORTHEAST
OKLAHOMA...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AROUND SUNRISE THIS MORNING.

FLASH FLOOD.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AROUND SUNRISE THIS MORNING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER SUNRISE THIS MORNING.

DISCUSSION...
LOW LEVEL THERMAL FORCING AND INSTABILITY IN THE VICINITY OF
A SURFACE FRONT ACROSS SOUTHERN KANSAS AND NORTHWEST OKLAHOMA
HAS RESULTED IN RAPID THUNDERSTORM DEVELOPMENT IN SOUTH CENTRAL
KANSAS EARLY THIS MORNING. THIS AREA OF SHOWERS AND STRONG
THUNDERSTORMS IS EXPECTED TO SPREAD SOUTHEAST INTO
NORTHEAST OKLAHOMA AROUND SUNRISE AS THE NEARLY STATIONARY
FRONT SAGS SOUTHWARD.

STRONG THUNDERSTORM WINDS AND LARGE HAIL ARE THE MOST LIKELY
THREATS BUT WITH THE SLOW MOVING BOUNDARY PROVIDING A
FOCUS FOR HEAVY RAINFALL...FLASH FLOODING IS POSSIBLE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY...THUNDERSTORM POTENTIAL.
FRIDAY...THUNDERSTORM POTENTIAL.

EXTENDED DISCUSSION...
MOIST AND UNSTABLE AIR WILL REMAIN OVER THE AREA FOR THE NEXT
WEEK WHICH WILL CONTINUE THE CHANCES OF SHOWERS AND THUNDERSTORMS
NEARLY EVERY DAY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

The radar

The Tulsa radar (KINX), 105 km away, was scanning. The volume nearest the first event began at 12:38 UTC.

Open the radar archive at this moment

Event by event

22 hail, 12 thunderstorm wind, 1 tornado. Local standard time, as filed.

Hail, Osage

When
May 31, 6:40 AM CST
Where
Osage County, 8 mi NE of Pearsonia
Measured
1.5 in hail
Reported by
Public
Coordinates
36.882, -96.348

Hail, Osage

When
May 31, 6:42 AM CST
Where
Osage County, 12 mi NW of Bowring
Measured
1.5 in hail
Reported by
Public
Coordinates
37.003, -96.274

One and a half inch hail fell 3 miles southwest of Elgin, Kansas.

Hail, Osage

When
May 31, 6:55 AM CST
Where
Osage County, 1 mi N of Bigheart
Measured
1.75 in hail
Reported by
Public
Coordinates
36.864, -96.220

Hail, Washington

When
May 31, 7:03 AM CST
Where
Washington County, 6 mi NE of Copan
Measured
1.75 in hail
Reported by
Public
Coordinates
36.961, -95.853

Thunderstorm Wind, Osage

When
May 31, 7:18 AM CST
Where
Osage County, Okesa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
36.720, -96.130

Thunderstorm winds estimated at 70 miles an hour blew down a tree.

Thunderstorm Wind, Osage

When
May 31, 7:20 AM CST
Where
Osage County, 3 mi ENE of Okesa
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
36.737, -96.080

Thunderstorm winds estimated at 80 miles an hour blew the roof off a trailer house.

Hail, Osage

When
May 31, 7:20 AM CST
Where
Osage County, Okesa
Measured
1.25 in hail
Reported by
Public
Coordinates
36.720, -96.130

Hail, Washington

When
May 31, 7:28 AM CST
Where
Washington County, Bartlesville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.750, -96.000

Hail, Nowata

When
May 31, 7:32 AM CST
Where
Nowata County, Wann
Measured
2.75 in hail
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
36.920, -95.800

Thunderstorm Wind, Nowata

When
May 31, 7:32 AM CST
Where
Nowata County, Wann
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
36.920, -95.800

Thunderstorm winds estimated at 70 miles an hour blew down trees and power lines.

Thunderstorm Wind, Nowata

When
May 31, 7:37 AM CST
Where
Nowata County, Lenapah
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
36.850, -95.630

Thunderstorm winds estimated at 80 miles an hour blew the roof off a trailer house.

Hail, Nowata

When
May 31, 7:37 AM CST
Where
Nowata County, Lenapah
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
36.850, -95.630

Hail, Nowata

When
May 31, 7:45 AM CST
Where
Nowata County, 1 mi E of Lenapah
Measured
0.88 in hail
Reported by
Public
Coordinates
36.850, -95.612

Hail, Nowata

When
May 31, 8:02 AM CST
Where
Nowata County, 10 mi ENE of Nowata
Measured
1 in hail
Reported by
Public
Coordinates
36.755, -95.463

Hail, Craig

When
May 31, 8:02 AM CST
Where
Craig County, Centralia
Measured
1 in hail
Reported by
Public
Coordinates
36.800, -95.350

Thunderstorm Wind, Nowata

When
May 31, 8:05 AM CST
Where
Nowata County, 10 mi E of Nowata
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.700, -95.450

Thunderstorm winds estimated at 60 miles an hour blew down large tree limbs.

Hail, Ottawa

When
May 31, 8:31 AM CST
Where
Ottawa County, Afton
Measured
0.75 in hail
Reported by
Department of Highways
Coordinates
36.700, -94.970

Hail, Craig

When
May 31, 8:32 AM CST
Where
Craig County, Vinita
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
36.650, -95.150

Hail, Nowata

When
May 31, 9:00 AM CST
Where
Nowata County, 8 mi N of Lenapah
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
36.966, -95.630

Hail, Delaware

When
May 31, 9:09 AM CST
Where
Delaware County, Grove
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.580, -94.770

Hail, Craig

When
May 31, 9:35 AM CST
Where
Craig County, 6 mi NNE of Centralia
Measured
0.75 in hail
Reported by
Public
Coordinates
36.880, -95.308

Thunderstorm Wind, Tulsa

When
May 31, 9:51 AM CST
Where
Tulsa County, 8 mi WSW of Tulsa
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
36.106, -96.082

Thunderstorm winds estimated at 80 miles an hour damaged a roof at Townwest shopping center near 49th West Avenue and Interstate 44.

Thunderstorm Wind, Creek

When
May 31, 9:51 AM CST
Where
Creek County, Sapulpa
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Broadcast Media
Coordinates
36.000, -96.100

Thunderstorm winds estimated at 80 miles an hour blew the roofs off of buildings at Westside Shopping Center.

Thunderstorm Wind, Creek

When
May 31, 9:56 AM CST
Where
Creek County, 2 mi E of Sapulpa
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
36.000, -96.064

Thunderstorm winds estimated at 70 miles an hour blew trees and power lines down.

Thunderstorm Wind, Tulsa

When
May 31, 9:58 AM CST
Where
Tulsa County, 4 mi S of Tulsa
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Amateur Radio
Coordinates
36.092, -95.950

Thunderstorm winds estimated at 70 miles an hour blew down a power pole and damaged the roof of a building.

Thunderstorm Wind, Creek

When
May 31, 10:06 AM CST
Where
Creek County, Mounds
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Fire Department/Rescue
Coordinates
35.870, -96.070

Thunderstorm winds estimated at 80 miles an hour blew the roof off a building.

Hail, Tulsa

When
May 31, 10:10 AM CST
Where
Tulsa County, 1 mi N of Glenpool
Measured
1.75 in hail
Property damage
$20,000
Reported by
Trained Spotter
Coordinates
35.965, -96.000

Hail, Tulsa

When
May 31, 10:13 AM CST
Where
Tulsa County, 6 mi S of Glenpool
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
35.863, -96.000

Nickel size hail fell at Liberty.

Hail, Okmulgee

When
May 31, 10:20 AM CST
Where
Okmulgee County, Hector
Measured
1.75 in hail
Property damage
$20,000
Reported by
Amateur Radio
Coordinates
35.830, -95.920

Hail, Wagoner

When
May 31, 10:25 AM CST
Where
Wagoner County, 3 mi W of Stonebluff
Measured
0.75 in hail
Reported by
Public
Coordinates
35.880, -95.784

Thunderstorm Wind, Okmulgee

When
May 31, 10:29 AM CST
Where
Okmulgee County, 3 mi NW of Bald Hill
Measured
61 kt (70 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
35.761, -95.868

Thunderstorm winds estimated at 70 miles an hour blew down two power poles.

Hail, Muskogee

When
May 31, 10:54 AM CST
Where
Muskogee County, 2 mi N of Boynton
Measured
0.88 in hail
Reported by
Public
Coordinates
35.679, -95.650

Thunderstorm Wind, Muskogee

When
May 31, 10:54 AM CST
Where
Muskogee County, Boynton
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
35.650, -95.650

Thunderstorm winds estimated to 60 mph blew down large tree limbs.

Hail, Muskogee

When
May 31, 11:08 AM CST
Where
Muskogee County, 1 mi NW of Wainwright
Measured
0.75 in hail
Reported by
Public
Coordinates
35.630, -95.583

Tornado, Osage

When
May 31, 6:07 PM CST
Where
Osage County, 1 mi N of Pawhuska
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Law Enforcement
Coordinates
36.684, -96.330

A brief tornado developed over open country just north of town. This tornado was witnessed by several sources including a deputy with the Osage County Sheriff's Office.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2008Every state in 2008This day in weather historyThe tornado archive for Oklahoma, 2008Warnings in Oklahoma, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 106436, 107380, 106448, 107384, 106451, 106454, 106455, 106458, 106462, 106466, 106472, 106481, 106484, 106487, 106494, 106498, 106500, 106502, 106506, 106509, 106528, 106538, 106873, 106875, 106877, 106880, 106883, 106887, 106888, 106889, 106892, 106894, 106895, 106897, 109017.